On loss functions and ranking forecasting performances of multivariate volatility models

S.F.J.A. Laurent, J.V.K. Rombouts, F. Violante

Research output: Contribution to journalArticleAcademicpeer-review

18 Citations (Scopus)

Abstract

The ranking of multivariate volatility models is inherently problematic because when the unobservable volatility is substituted by a proxy, the ordering implied by a loss function may be biased with respect to the intended one. We point out that the size of the distortion is strictly tied to the level of the accuracy of the volatility proxy. We propose a generalized necessary and sufficient functional form for a class of non-metric distance measures of the Bregman type which ensure consistency of the ordering when the target is observed with noise. An application to three foreign exchange rates is provided. (C) 2012 Elsevier B.V. All rights reserved.
Original languageEnglish
Pages (from-to)1-10
JournalJournal of Econometrics
Volume173
Issue number1
DOIs
Publication statusPublished - 1 Jan 2013

Cite this